Texas, 2022

Drought in Texas, February 1 to 28, 2022

February 1 to 28, 2022 · NWS SJT · 13 events in 13 counties and zones

There was severe to extreme drought conditions across the northern 2/3 of west central Texas during February.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

There was severe to extreme drought conditions across the northern 2/3 of west central Texas during February.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jan 31, 10:54 PM CST, 1 hour 6 minutes earlier.

Area forecast discussion, Jan 31, 10:54 PM CST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
1054 PM CST Mon Jan 31 2022

...New AVIATION...

.SHORT TERM...
(This evening through Tuesday)
Issued at 152 PM CST Mon Jan 31 2022

An upper level low is currently tracking across West Central Texas,
with isolated showers occurring across our southeast counties. This
activity is forecast to move east of our area by late this
afternoon, as the aforementioned upper level low also moves east of
the region. Expect overnight low temperatures above seasonal
normals, in the upper 30s to mid 40s. Areas of fog, some dense, are
possible after midnight, mainly across the southern half of the
forecast area. Most of the fog is forecast to dissipate by mid to
late morning. Above normal temperatures are forecast on Wednesday
with highs in the low to mid 70s.

&&

.LONG TERM...
(Tuesday night through next Monday)
Issued at 257 PM CST Mon Jan 31 2022

Where to begin? A cold and messy forecast is expected for the
second half of the week as a strong Arctic airmass will move
rapidly into west Texas by Wednesday morning. Cold air will
persist through late this week as it will be driven by a 1048mb
high pressure center across the Dakotas. At the mid to upper
levels, a strong trough will dig in across the western US. The
resulting southwesterly flow will transport Pacific moisture over
the top of this deep cold air. Forecast soundings from Wednesday
afternoon through late Thursday show saturation taking place through
the entire column, along with a layer of warm air (approx. 1-3 deg
C) above the subfreezing surface layer. This should set the stage
for a mixed bag of wintry precipitation. Based on timing and the
evolution of cold air expected to settle in, it appears that rain
will change to sleet, freezing rain, and snow across the Big
Country on Wednesday evening, and then across the Concho Valley
on Wednesday night. Eventually, all of west central Texas will see
a changeover to snow Wednesday night through Thursday morning.
Snow and sleet amounts at this time are still fairly uncertain,
but could range anywhere from 1-5 inches, depending on when these
changeovers occur. Regardless, it appears that conditions will be
hazardous Wednesday through Friday as the cold air persists. In
addition, temperatures will fall to the teens on Wednesday night,
with wind chills below zero possible. Even after the snow ends on
Thursday, no melting is expected as skies will remain cloudy and
high temperatures will only reach the 20s. Another round of cold
wind chills below zero are expected for Thursday night as well.
For Friday, sunshine should return as the system finally starts to
move eastward, but temperatures may only reach the mid 30s,
depending on snow depth. A gradual recovery of temperatures can be
anticipated for this weekend into early next week as any frozen
precipitation comes to an end for the area. However, overnight
lows will continue to be below freezing and highs will be colder
than normal.

&&

.AVIATION...
(06Z TAFS)
Issued at 1053 PM CST Mon Jan 31 2022

VFR conditions and light winds across the area currently.
MVFR/IFR ceilings are starting to build in from the south and east.
They will build into all TAF sites between 06-10Z. Our southern
sites of KJCT, KSOA, and KBBD could potentially see significant
visibility drops in the 1/2-1/4 mile range. Winds at KABI will stay
a bit too strong for fog to develop. KSJT could see a reduction to
MVFR, maybe even low end IFR, visibilities but not expecting the
significant drops we will likely see at our southern and eastern
sites. Conditions will slowly improve through the morning with VFR
conditions returning by late morning/early afternoon. Winds out of
the south/southwest will pick up slightly - mainly after 18Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 44  72  38  44 /   0   0   0  80
San Angelo 	 41  74  43  50 /   0   0   0  70
Junction 	 41  75  47  60 /   0   0   0  70
Brownwood 	 44  71  44  52 /   5   0   0  80
Sweetwater 	 44  71  38  42 /   0   0   0  70
Ozona      	 40  72  46  54 /   0   0   0  60

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from Wednesday afternoon through Thursday
afternoon for Brown-Callahan-Coke-Coleman-Concho-Fisher-Haskell-
Irion-Jones-McCulloch-Nolan-Runnels-San Saba-Shackelford-
Sterling-Taylor-Throckmorton-Tom Green.

&&

SHORT TERM...Daniels
LONG TERM....SK
AVIATION...50
Hazardous weather outlook, Jan 31, 2:28 PM CST, 9 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
228 PM CST Mon Jan 31 2022

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-012030-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
228 PM CST Mon Jan 31 2022

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Temperatures will turn much colder Wednesday night through
Saturday due to an arctic airmass invading the area. Very cold
temperatures and wind chills a few degrees below zero are expected
Wednesday night through Friday night. A wintry mix of
precipitation is also possible late Wednesday into Thursday.
Specific details about types and accumulations are still
uncertain, but confidence is growing that parts of the area will
see impacts from this precipitation.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 drought. Local standard time, as filed.

Drought, Haskell

When
February 1, 12:00 AM CST to February 28, 12:00 AM CST
Where
Haskell forecast zone
Reported by
Drought Monitor
Coordinates
33.178, -99.730 (the zone’s center; the record gives no point)

The US Drought Monitor indicated severe to extreme drought conditions across Haskell County during February.

Drought, Throckmorton

When
February 1, 12:00 AM CST to February 28, 12:00 AM CST
Where
Throckmorton forecast zone
Reported by
Drought Monitor
Coordinates
33.178, -99.212 (the zone’s center; the record gives no point)

The US Drought Monitor indicated severe to extreme drought conditions across Throckmorton County during February.

Drought, Fisher

When
February 1, 12:00 AM CST to February 28, 12:00 AM CST
Where
Fisher forecast zone
Reported by
Drought Monitor
Coordinates
32.743, -100.402 (the zone’s center; the record gives no point)

The US Drought Monitor indicated severe to extreme drought conditions across Fisher County during February.

Drought, Jones

When
February 1, 12:00 AM CST to February 28, 12:00 AM CST
Where
Jones forecast zone
Reported by
Drought Monitor
Coordinates
32.740, -99.879 (the zone’s center; the record gives no point)

The US Drought Monitor indicated severe to extreme drought conditions across Jones County during February.

Drought, Shackelford

When
February 1, 12:00 AM CST to February 28, 12:00 AM CST
Where
Shackelford forecast zone
Reported by
Drought Monitor
Coordinates
32.736, -99.354 (the zone’s center; the record gives no point)

The US Drought Monitor indicated severe to extreme drought conditions across Shackleford County during February.

Drought, Nolan

When
February 1, 12:00 AM CST to February 28, 12:00 AM CST
Where
Nolan forecast zone
Reported by
Drought Monitor
Coordinates
32.304, -100.406 (the zone’s center; the record gives no point)

The US Drought Monitor indicated severe drought conditions across Nolan County during February.

Drought, Taylor

When
February 1, 12:00 AM CST to February 28, 12:00 AM CST
Where
Taylor forecast zone
Reported by
Drought Monitor
Coordinates
32.301, -99.890 (the zone’s center; the record gives no point)

The US Drought Monitor indicated severe drought conditions across Taylor County during February.

Drought, Callahan

When
February 1, 12:00 AM CST to February 28, 12:00 AM CST
Where
Callahan forecast zone
Reported by
Drought Monitor
Coordinates
32.298, -99.373 (the zone’s center; the record gives no point)

The US Drought Monitor indicated severe drought conditions across Callahan County during February.

Drought, Sterling

When
February 1, 12:00 AM CST to February 28, 12:00 AM CST
Where
Sterling forecast zone
Reported by
Drought Monitor
Coordinates
31.828, -101.050 (the zone’s center; the record gives no point)

The US Drought Monitor indicated severe drought conditions across Sterling County during February.

Drought, Tom Green

When
February 1, 12:00 AM CST to February 28, 12:00 AM CST
Where
Tom Green forecast zone
Reported by
Drought Monitor
Coordinates
31.404, -100.462 (the zone’s center; the record gives no point)

The US Drought Monitor indicated severe drought conditions across Tom Green County during February.

Drought, Runnels

When
February 1, 12:00 AM CST to February 28, 12:00 AM CST
Where
Runnels forecast zone
Reported by
Drought Monitor
Coordinates
31.831, -99.976 (the zone’s center; the record gives no point)

The US Drought Monitor indicated severe drought conditions across Runnels County during February.

Drought, Coleman

When
February 1, 12:00 AM CST to February 28, 12:00 AM CST
Where
Coleman forecast zone
Reported by
Drought Monitor
Coordinates
31.773, -99.454 (the zone’s center; the record gives no point)

The US Drought Monitor indicated severe drought conditions across Coleman County during February.

Drought, Brown

When
February 1, 12:00 AM CST to February 28, 12:00 AM CST
Where
Brown forecast zone
Reported by
Drought Monitor
Coordinates
31.774, -99.000 (the zone’s center; the record gives no point)

The US Drought Monitor indicated severe drought conditions across Brown County during February.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1010735, 1010744, 1010759, 1010762, 1010765, 1010767, 1010769, 1010770, 1010771, 1010772, 1010773, 1010774, 1010776.